Texas, 2013Damaging Winds in Texas, September 27, 2013
September 27, 2013 · NWS LUB · 2 events in 1 county or zone
A strong upper level system moving across the Rocky Mountains along with a surface trough into eastern New Mexico aided in producing numerous thunderstorms across the South Plains and extreme southern Panhandle. A couple of these storms became severe in Swisher County, producing wind gusts near 70 mph which were strong enough to knock numerous power poles down.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level system moving across the Rocky Mountains along with a surface trough into eastern New Mexico aided in producing numerous thunderstorms across the South Plains and extreme southern Panhandle. A couple of these storms became severe in Swisher County, producing wind gusts near 70 mph which were strong enough to knock numerous power poles down.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 27, 2:51 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 27, 2:51 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
351 PM CDT FRI SEP 27 2013
.SHORT TERM...
BEYOND THIS EVENING...THE SEVERE THREAT WILL TRANSITION TO A HEAVY
RAIN THREAT. ALTHOUGH THE UPPER LEVEL JET IS WELL AWAY FROM WEST
TEXAS...WEAK Q-VECTOR CONVERGENCE WILL SPREAD OVERHEAD AFTER
MIDNIGHT. THIS WILL COUPLE WITH THE STRONG FRONTOGENETICAL
FORCING. THE STRONGEST FORCING WILL BE LOCATED IN THE EASTERN
TEXAS PANHANDLE THROUGH THE ROLLING PLAINS. ADDITIONALLY...
ELEVATED INSTABILITY ON THE ORDER OF 1000 J/KG OVERNIGHT WILL HELP
KEEP THUNDERSTORM CHANCES GOING THROUGH EARLY SATURDAY. MORE
IMPORTANTLY...A STRONG LOW LEVEL JET WILL DEVELOP WHICH WILL
PARALLEL THE MEAN FLOW. THIS WILL LEAD TO VERY SLOW STORM MOTIONS
AND TRAINING AHEAD OF THE FRONTAL BOUNDARY. VERY HEAVY RAINFALL
RATES COULD BE OBSERVED AHEAD OF THE FRONT GIVEN THE POSSIBLE BACK
BUILDING AND VERY HIGH PRECIPITABLE WATER CONTENT. AFTER THE FRONT
MOVES THROUGH...VERY DRY AIR WILL WORK IN AS A SURFACE RIDGE
SETTLES INTO THE PLAINS. JDV
&&
.LONG TERM...
RELATIVELY QUIET FORECAST FOR THE LONG TERM UNTIL THE END OF NEXT
WEEK. SURFACE RECOVERY STARTS TO TAKE PLACE LATE SUNDAY INTO
MONDAY MORNING AS SURFACE WINDS RETURN TO THE SOUTH AND LOW-LEVEL
MOISTURE PUSHES NORTHWARD. WARMEST TEMPS LOOK TO BE ON TUESDAY AS
A SHORTWAVE RIDGE PUSHES OVER THE REGION. TEMPS WILL COOL DOWN
JUST A BIT STARTING WEDNESDAY AS HEIGHTS FALL A BIT AND LOW LEVEL
MOISTURE INCREASES ONCE AGAIN. 12Z RUNS OF THE MODELS HAVE
DRASTICALLY REDUCED THE AMPLITUDE OF THE TROUGH AT THE END OF NEXT
WEEK COMPARED TO THE 00Z RUN. HOWEVER...THE GFS AND ECMWF NOW BOTH
DRIVE THE NEXT COLD FRONT INTO THE AREA EARLY TO MID FRIDAY
MORNING. THIS IS A PRETTY BIG CHANGE IN THE MODELS WITH DIFFERENT
REASONS FOR EACH ONE SO WILL HOLD OFF MAKING SIGNIFICANT CHANGES
UNTIL BETTER RUN-TO-RUN CONSISTENCY DEVELOPS.
JORDAN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 48 71 40 79 50 / 40 10 0 0 0
TULIA 53 72 45 80 54 / 80 20 0 0 0
PLAINVIEW 55 72 46 80 55 / 80 20 10 0 0
LEVELLAND 57 74 47 80 56 / 60 20 10 0 0
LUBBOCK 58 74 50 80 57 / 60 30 10 0 0
DENVER CITY 59 75 48 80 56 / 50 20 10 0 0
BROWNFIELD 60 75 50 80 56 / 60 30 10 0 0
CHILDRESS 62 76 52 82 57 / 80 50 10 0 0
SPUR 68 74 58 82 60 / 80 80 10 0 0
ASPERMONT 70 77 59 79 62 / 60 80 20 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
01/14
Hazardous weather outlook, Sep 27, 10:54 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1154 AM CDT FRI SEP 27 2013
TXZ021>044-281700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1154 AM CDT FRI SEP 27 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE SOUTHWESTERN TEXAS PANHANDLE INTO THE SOUTH PLAINS.
STORMS WILL INITIALLY DEVELOP NEAR THE TEXAS AND NEW MEXICO STATE
LINE THIS AFTERNOON...BEFORE SPREADING EAST AND NORTHEAST THROUGH
THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING GOLFBALL
SIZED HAIL...WIND GUSTS TO 70 MPH...AND ISOLATED TORNADOES. THE
SEVERE THREAT WILL DIMINISH BY TONIGHT...HOWEVER A GREATER
COVERAGE OF STORMS OVERNIGHT WILL INCREASE THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Special weather statement, Sep 27, 4:03 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
503 PM CDT FRI SEP 27 2013
TXZ023-272230-
SWISHER-
503 PM CDT FRI SEP 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR SWISHER COUNTY...
AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL SWISHER COUNTY...MOVING
NORTHEAST AT 35 MPH. IN ADDITION...ANOTHER STRONG THUNDERSTORM IS
CURRENTLY LOCATED NEAR HAPPY...AND IS MOVING NORTH AT APPROXIMATELY
35 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS
SUCH AS TREES... AND SEEK SHELTER IN A STURDY STRUCTURE IMMEDIATELY
IF THUNDER IS HEARD.
LAT...LON 3449 10189 3456 10199 3468 10199 3475 10194
3475 10164
TIME...MOT...LOC 2201Z 215DEG 29KT 3460 10193
16Special weather statement, Sep 27, 4:09 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
509 PM CDT FRI SEP 27 2013
TXZ022-023-028-029-272245-
CASTRO-HALE-LAMB-SWISHER-
509 PM CDT FRI SEP 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR LAMB...HALE...SWISHER AND
CASTRO COUNTIES...
AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS OVER EASTERN LAMB COUNTY...MOVING
NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3439 10228 3439 10190 3393 10188 3393 10229
TIME...MOT...LOC 2208Z 214DEG 30KT 3419 10218
GUSEMAN
Thunderstorm Wind, Swisher
- When
- September 27, 4:09 PM CST to 4:20 PM CST
- Where
- Swisher County, 7 mi NNW of Tulia to 6 mi S of Happy
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.624, -101.817
Law enforcement officials reported numerous downed power poles along and near Interstate 27, while storm chasers measured a 69 mph wind gust northwest of Tulia.
Thunderstorm Wind, Swisher
- When
- September 27, 5:10 PM CST
- Where
- Swisher County, 2 mi ENE of Tulia
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.541, -101.737
The Texas Tech University West Texas Mesonet station near Tulia recorded a 69 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, September 27, 2013$75,000 · 61 kt wind · 3 events
- High Wind in Montana, September 27 to 30, 201370 kt wind · 41 events
- Damaging Winds in Texas, September 27 to 28, 2013$54,000 · 56 kt wind · 5 events
- Damaging Winds in Oklahoma, September 27, 2013$23,000 · 52 kt wind · 2 events
- Damaging Winds in Kansas, September 27, 2013$19,000 · 65 kt wind · 3 events
- Frost and Freeze in Colorado, September 27 to 28, 20138 events
- Heavy Rain in Texas, September 27 to 28, 20137 events
- Frost and Freeze in California, September 27, 20133 events
- Hail and Damaging Wind in Kansas, September 27, 20131 in hail · 3 events
- Frost and Freeze in Oregon, September 27, 20131 event
- Hail in Nebraska, September 27, 20130.75 in hail · 1 event
- Damaging Wind in Nebraska, September 27, 201365 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471233, 471236.